Florida, 2005Hail and Damaging Wind in Florida, March 21, 2005
March 21, 2005 · NWS MLB · 5 events in 3 counties and zones
4 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Mar 21, 2:23 PM EST, 3 hours 37 minutes earlier.
Area forecast discussion, Mar 21, 2:23 PM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL
223 PM EST MON MAR 21 2005
.DISCUSSION...
TONIGHT...CURRENT WIND REGIME AND THERMODYNAMIC PARAMETERS WILL
SUPPORT ONGOING SHOWERS WITH EMBEDDED THUNDER INTO THE EVENING. A
SPECIAL 16Z XMR SOUNDING INDICATED 50KTS WLYS @H5 WITH TEMPS @ THAT
LEVEL AROUND -11C. PCPN ASCD WITH THE WEST COAST BREEZE MOVING EWD
INTO CENTRAL FL WL ALSO ACT TO TO INCREASE LATE SHOWER AND STORM
COVERAGE OVER INTERIOR WITH ACTIVITY PUSHING QUICKLY EAST THANKS TO
H7 WLYS AROUND 35KT. MCS OVER THE GULF LOOP CURRENT SHOULD MAKE SOME
PROGRESS TWD THE COAST. DENSE HIGHER CLOUDINESS SPILLING DOWNSTREAM
OVER THE REGION FROM MCS AND AND LOCAL CONVECTIVE DEBRIS WILL LINGER
INTO TONIGHT. PRECIP CHANCES WL REMAIN ON THE HIGH SIDE TONIGHT WITH
NUMEROUS EVENING SHOWERS AND ISOLD STORMS TAPERING IN COVERAGE
TOWARD DAYBREAK. MOIST SE FLOW AND CLOUD COVER OVERNIGHT WL CALL FOR
MILD TEMPS AND LOWS SHOULD REMAIN IN THE 60S AREA WIDE.
TUES THROUGH WED...LOW PRESSURE SYSTEM OVER SRN PLAINS EARLY TUES
WILL TREK TOWARD THE KY/TN REGION. MODELS INDICATE ASSOCIATED SFC
LOW WILL OCCLUDE AND DEVELOP A SECOND SURFACE LOW OFF CAROLINA COAST
WED. MOIST SWLY FLOW WITH EC FL LOCATED IN BETWEEN THIS SYSTEM AND
RIDGE AXIS TO THE SOUTH WITH PWATS INCREASING TO AROUND 1.5 INCHES.
PROSPECTS FOR SHOWERS AND STORMS WILL CONTINUE TO BE HIGH...UPPER
LEVEL DIVERGENCE LOW WILL BE GREATEST OVER THE NORTHERN HALF OF THE
PENINSULA...HOWEVER MORE BREAKS IN CLOUDS MAY OCCUR IN THE SOUTH...
HELPING TO INCREASE THE INSTABILITY THERE AS TEMPS RISE TOWARD THE
MID 80S. COOL MID LEVEL TEMPS AND INCREASING WIND FIELDS WILL BRING
POTENTIAL THREATS FROM WIND GUSTS AND HAIL WITH STRONGER STORMS.
HAVE STRATIFIED POPS FROM LIKELY IN THE NORTH TO SCT IN THE SOUTH
TUES AND SCT ALL AREAS WED WITH SLIGHTLY HIGHER VALUES IN THE NORTH.
THURS/THURS NIGHT...SHALLOW FRONTAL BOUNDARY WILL SLIDE THROUGH WITH
SOME DRIER AIR WORKING IN FROM THE NORTH. HAVE TRIMMED POPS BACK TO
ISOLATED FOR SOUTHERN SECTIONS ONLY. DRIER AIR APPEARS TO BE SHORT
LIVED AS THE FLOW VEERS AND MOISTURE INCREASE COMMENCES THURS NIGHT.
FRI THROUGH MON...LOW AMPLITUDE 5H RIDGE ACROSS SRN PENINSULA FRI
WILL BE REPLACED BY AMPLIFIED MID/UPPER TROF SUN/MON. WILL MAINTAIN
A LOW POP FOR FRI AND SAT FOR AFTERNOON ACTIVITY DEVELOPING. PATTERN
MAY AGAIN GET MORE ACTIVE IN SUN/MON TIME FRAME AS SFC LOW DEEPENS
ACROSS THE SE STATES WITH DIVERGENCE FROM LIFTING UPPER JET AND
STRENGTHENING H85 WIND FIELDS. SCATTERED POPS ARE IN FOR THIS TIME
FRAME AND TOO FAR OUT TO TRY TO FINE TUNE MUCH MORE. TEMPERATURES
WILL REMAIN ABOVE NORMAL WITH HIGHS IN THE LOWER/MID 80S.
&&
.MARINE...FLOW WILL VEER FROM SOLY TUES TO SWLY ON WED WITH RIDGE
AXIS RECEDING SOUTH AHEAD OF LOW PRESSURE AREA. NO HIGHLIGHTS FOR
WINDS/SEAS ANTICIPATED THROUGH THE PERIOD...MAIN HAZZARD TO BOATERS
WILL BE STRONG THUNDERSTORMS OVER THE INTRACOASTAL AND ATLANTIC
WATERS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 63 81 66 81 / 60 60 40 50
MCO 64 84 67 83 / 60 60 40 50
MLB 65 81 67 82 / 70 50 40 40
VRB 65 81 69 82 / 70 50 40 40
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
...NONE.
&&
SHORT TERM...PENDERGRAST
LONG TERM....GLITTO
Hazardous weather outlook, Mar 21, 8:42 AM EST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL
842 AM EST MON MAR 21 2005
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
212342-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
842 AM EST MON MAR 21 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT:
...THUNDERSTORM IMPACT...
AFTERNOON HEATING OF AN INCREASINGLY UNSTABLE AIR MASS IS EXPECTED TO
LEAD TO THUNDERSTORMS DEVELOPMENT. THE FOCUS FOR STORM DEVELOPMENT WILL
BE A WEAK FRONTAL BOUNDARY EXTENDING ACROSS CENTRAL FLORIDA.
AN UPPER LEVEL IMPULSE WITH COLD TEMPERATURES ALOFT SHOULD CAUSE THE
CHANCE FOR STORMS TO LINGER INTO THE EVENING HOURS. A FEW STORMS COULD
BECOME STRONG WITH GUSTY WINDS...HAIL AND DEADLY LIGHTNING STRIKES.
...MARINE THUNDERSTORM GUST IMPACT...
STORMS FORMING OVER LAND DURING THE AFTERNOON AND EARLY EVENING WILL
BE PUSHED QUICKLY OFFSHORE AND BECOME A HAZARD FOR MARINERS. WIND GUSTS
TO 34 KNOTS OR GREATER AND CLOUD TO WATER LIGHTNING WILL BE THE PRIMARY
HAZARDS.
...WATERSPOUT IMPACT...
STORMS MOVING OFFSHORE WILL ALSO BE CAPABLE OF PRODUCING A BRIEF
WATERSPOUT. MARINERS SHOULD KEEP AN EYE TO THE WEST FOR THE DEVELOPMENT OF
STRONG STORMS. STORMS MOVING INTO THE COASTAL ZONE WILL ENCOUNTER WIND
SHEAR WHICH CAN PROMOTE THE RAPID DEVELOPMENT OF WATERSPOUTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:
AFTERNOON AND EVENING LIGHTNING STORMS WILL CONTINUE TO BE A HAZARD
THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
PENDERGRAST
In the hours before
Special weather statement, Mar 21, 4:40 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
440 PM EST MON MAR 21 2005
FLZ053-212245-
OSCEOLA-
440 PM EST MON MAR 21 2005
...STRONG STORM CAPABLE OF PRODUCING FREQUENT LIGHTNING OVER SOUTHERN OSCEOLA
COUNTY...
AT 436 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING FREQUENT LIGHTNING AND STRONG WIND GUSTS
TO 40 MPH OVER LAKE KISSIMMEE...MOVING EAST AT 35 MPH. THE STORM
WILL MOVE NORTH OF LAKE MARIAN WITHIN THE NEXT HOUR.
HIRSCH
Special weather statement, Mar 21, 4:40 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE MELBOURNE FL
440 PM EST MON MAR 21 2005
FLZ053-212245-
OSCEOLA-
440 PM EST MON MAR 21 2005
...STRONG STORM CAPABLE OF PRODUCING FREQUENT LIGHTNING OVER SOUTHERN OSCEOLA
COUNTY...
AT 436 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING FREQUENT LIGHTNING AND STRONG WIND GUSTS
TO 40 MPH OVER LAKE KISSIMMEE...MOVING EAST AT 35 MPH. THE STORM
WILL MOVE ACROSS LAKE MARIAN WITHIN THE NEXT HOUR.
HIRSCH
Special weather statement, Mar 21, 5:08 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
508 PM EST MON MAR 21 2005
FLZ064-212315-
MARTIN-
508 PM EST MON MAR 21 2005
...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MPH OVER
MARTIN COUNTY...
AT 506 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS AND FREQUENT LIGHTNING
10 MILES EAST OF INDIANTOWN...MOVING NORTHEAST AT 30 MPH. THE STORM
WILL BE...NEAR ROCKY POINT AT 520 PM EST.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE HOBE SOUND BEACH.
HIRSCH
Thunderstorm Wind, Osceola
- When
- March 21, 6:00 PM EST
- Where
- Osceola County, 2 mi E of Yeehaw Jct
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 27.533, -80.433
Spotters reported a few trees down just east of Yeehaw Junction.
Hail, St. Lucie
- When
- March 21, 6:55 PM EST
- Where
- St. Lucie County, 4 mi NW of Indrio
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 27.550, -80.400
Hail, Indian River
- When
- March 21, 7:07 PM EST
- Where
- Indian River County, Vero Beach
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 27.633, -80.400
Hail, Indian River
- When
- March 21, 7:15 PM EST
- Where
- Indian River County, Vero Beach
- Measured
- 0.88 in hail
- Reported by
- UNKNOWN
- Coordinates
- 27.700, -80.883
Hail, St. Lucie
- When
- March 21, 7:20 PM EST
- Where
- St. Lucie County, 8 mi NW of Ft Pierce
- Measured
- 2 in hail
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 27.530, -80.400
Two inch diameter hail fell in the Spanish Lakes area breaking windows, knocking siding off new homes and putting holes in siding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, March 21, 2005$5,000 · F1 · 5 events
- Tornadoes and Hail in Oklahoma, March 21, 2005$5,000 · F0 · 24 events
- Winter Storm in Nebraska, March 21 to 22, 200512 events
- Tornadoes and Hail in Oklahoma, March 21, 2005$5,000 · F0 · 10 events
- Hail in Texas, March 21, 2005$13,000 · 0.75 in hail · 2 events
- Winter Storm in South Dakota, March 21 to 22, 20055 events
- Winter Storm in California, March 21 to 22, 20055 events
- Avalanche in Colorado, March 21, 20052 events
- Tornadoes in Kansas, March 21, 2005F0 · 2 events
- Winter Storm in California, March 21 to 23, 20052 events
- Hail in Arkansas, March 21, 20050.75 in hail · 2 events
- Heavy Snow in Alaska, March 21, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440451, 5440448, 5440449, 5440450, 5439805.